As someone nears the end of their life, they can go through a number of physiological changes. Many of these can result in someone on hospice experiencing discomfort, which makes it the responsibility of hospice workers or family caregivers to understand these changes and how to navigate the challenges they present. One of these changes that is perhaps the most difficult to experience as a caregiver, especially if that caregiver is a family member, is confusion at the end of life. While end-of-life confusion doesn’t affect everyone, it’s a common occurrence that should be planned. Here’s our guide to understanding end-of-life confusion, how it impacts both you and your hospice patient, and how you can cope with instances of end-of-life confusion in ways that keep your patient as calm and comfortable as possible.
A Definition of End-of-Life Confusion
As the body readies itself for what must be done at the approach of the end of its life, many core functions begin to change, slow down, or stop altogether. The brain’s ability to process cognitive thought is often one of these changing functions, and as a result the hospice patient can exhibit a number of different behaviors that can be classified as confusion, delirium, or evidence of impaired mental ability. Here are a few examples: • Reduced awareness of their surroundings • Shorter attention span or reduction in short-term memory • Inability to understand time and place • Visual and auditory hallucinations • Speech impediments or new and strange speech patterns • Mood swings, agitation, and sudden irritability • Delusional or impaired thought These end-of-life symptoms can occur together, separate, or with other physiological end-of-life changes. These can include incontinence and/or bowel problems, insomnia or excessive sleeping, appetite changes, physical restlessness or deterioration, and others. If you have questions about any of the above mentioned symptoms, you can speak with a hospice expert 24/7 by choosing an option in the blue bar above.
Causes of Confusion at End of Life
There are a number of elements that can lead to end-of-life confusion. Various medications can interfere with cognition and can lead to end-of-life confusion, especially common pain medications. Secondary issues such as a terminal tumor placing pressure on the brain or even simple fear, anger, or emotional turmoil can also contribute to the type of mental agitation that can lead to confusion. Other times, however, it is because a human brain near the end is simply unable to function as it once did. One often-cited reason for such a slow but steady decline of reasoning is a lack of oxygen being supplied to the brain, as the human brain needs a specific amount of oxygen to operate at full capacity. Reducing this oxygen can result in impaired consciousness and confusion, and there is little to nothing that can be done about this if the patient’s circulatory system isn’t carrying enough oxygen in the blood to feed organs like the brain.
Managing End-of-Life Confusion
Hospice care is, of course, all about making a hospice patient as comfortable as possible as they approach the end of their life. While many of the physical symptoms that are associated with the end can be managed to one degree or another, unfortunately end-of-life confusion can be much harder to manage. The reasons for this difficulty are quite obvious: people suffering from end-of-life confusion can demonstrate a number of intense negative emotions and behaviors that can be particularly difficult for caregivers and family members to cope with. This often leads to feelings of fear, helplessness, frustration, and anger — hardly the emotions you want during this already stressful time. With so many different possible sources of end-of-life confusion, and with many of them challenging or even impossible to address effectively, dealing with confusion at the end of life becomes less of a matter of treating this confusion and more of simply managing it. This goes for not just the comfort of the patient but the peace of mind of family visiting the patient or providing hospice care themselves. Speaking softly and clearly to the patient when they’re experiencing moments of confusion can help, as could listening to them and responding in ways that validate what they’re experiencing. Saying something similar to “I can see that you’re having distressing thoughts,” may assist your patient in coping with the emotions that mental confusion can cause, helping them feel less upset and able to regain some calmness and composure. This, in turn, makes it easier for a caregiver to tend to a hospice patient who is experiencing such confusion.
Consult a Professional
Interacting with a loved one experiencing end-of-life confusion, or even simply watching them experience such confusion, can be an emotionally-harrowing experience, even if you’re not providing hospice care personally. Remember, however, that in this difficult time, the focus needs to be on providing as much care and comfort for your loved one as is possible during the final stages of their life, even if it’s physically or emotionally challenging to do so. In such times, it’s more than appropriate to turn to expert guidance. In this case, that likely means speaking to your hospice nurse about what can be done to provide a calm and comfortable environment for a patient experiencing end-of-life confusion. Your hospice nurse may also have advice for coping, as a caregiver, with the responsibility of providing care to a relative showing these signs. Providing end-of-life care is never an easy task for anyone. In situations where your hospice patient is experiencing confusion, sometimes the best thing you can do to help them cope, and help yourself, is to simply listen to them and help them express what they’re thinking and feeling. While it may not result in a lessening of their end-of-life confusion, it may provide them with the feelings of safety and comfort they need during this time.
End-of-Life signs by disease.
Learn about the specific end-of-life signs of common diseases and illnesses: